Florida, 2004

Lightning Strike in Florida, June 21, 2004

June 21, 2004 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 21, 2:13 AM CST, 10 hours 17 minutes earlier.

Area forecast discussion, Jun 21, 2:13 AM CST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
313 AM CDT MON JUN 21 2004

.SHORT TERM...ONLY A FEW MINOR ADJUSTMENTS TO FORECAST EXPECTED THIS
MORNING. 00Z GUIDANCE HAS LOWERED POPS  MOST LOCATIONS IN FORECAST
AREA WITH THE HIGHER POPS FROM THE ETA AND OVER THE EASTERN 2/3RDS
OF FORECAST AREA...GFS WAS LOWER AND RAN GENERALLY 30 TO 40 PERCENT
ACROSS THE BOARD. YESTERDAYS PRECIP MAP SHOWED ALMOST ALL THE RAIN
NEAR THE COAST WITH THE BEST COVERAGE OVER THE PANHANDLE INTO THE
ADJACENT ALABAMA COUNTIES. LIKELY DUE TO A BIT MORE ACTIVE SEA
BREEZE OFF THE FLORIDA COAST AND RIPPLES IN THE MID LEVEL FLOW
ARRIVING AT THE RIGHT TIME OF DAY. RUC AND GFS SHOW ANOTHER H7 WAVE
MOVING OVER THE EASTERN SECTIONS THIS AFTERNOON...HENCE LEFT THE
POPS LIKELY THERE AND LOWERED TO THE WEST...WHICH FITS IN WITH
NEIGHBORS. HIGH TEMPERATURES WILL DEPEND ON CLOUDS AND RAIN BUT
SHOULD MAKE IT TO AROUND 90 MOST PLACES.  ANOTHER FRONT MAKES IT TO
THE DEEP SOUTH BY WEDNESDAY BUT SHOULD PULL UP SHORT OF COAST BUT
WILL BE THE CATALYST FOR KEEPING SHOWERS AND THUNDERSTORMS IN
FORECAST./11

&&

.EXTENDED...NO CHANGES...SCATTERED SHOWERS AND THUNDERSTORMS...
MAINLY IN THE DAYTIME THROUGH THE EXTENDED. /11

&&

.MARINE...VARIABLE WINDS CONTINUE TO DOMINATE THE PICTURE THIS
MORNING PER STALLED WEAK SURFACE TROUGH OVER THE COASTAL WATERS. AS
TROUGH BACKS UP NORTH EARLY TODAY A WEAK SOUTHWEST FLOW WOULD
RETURN. AS DIFFERENTIAL HEATING STARTS OVER LAND AND SEA...WIND WILL
HAVE LESS OF A CHANCE TO RETURN SOUTHEAST AND/OR ROTATE CLOCKWISE
WITH CORIOLIS THROUGH THE DAY UNDER THIS STEEPENING GRADIENT. EXPECT
THIS TO PREVAIL THROUGH LATE IN THE WEEK AS MORE BRISK WEST TO
SOUTHWEST WIND INCREASES UNDER A HIGH DOMINATING THE EASTERN GULF./77

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     90 75 89 74 / 40 30 50 30
PENSACOLA  89 77 88 75 / 60 30 60 20
DESTIN     88 78 88 77 / 60 30 60 20
EVERGREEN  90 73 88 71 / 60 30 60 30
WAYNESBORO 87 70 88 69 / 30 30 40 30
CAMDEN     86 71 88 69 / 30 30 40 30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

 11
Hazardous weather outlook, Jun 21, 5:30 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT MON JUN 21 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211600-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
630 AM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
LATER THIS MORNING AND AFTERNOON...FORCED BY THE SEABREEZE. A FEW
COULD PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS AND LIGHTNING. THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 21, 12:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
118 PM CDT MON JUN 21 2004

FLZ003>006-211930-
COASTAL OKALOOSA-INLAND OKALOOSA-INLAND SANTA ROSA-COASTAL SANTA
ROSA-
INCLUDING THE CITIES OF...CRESTVIEW...
118 PM CDT MON JUN 21 2004

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER SANTA ROSA COUNTY
AND MOVING INTO OKALOOSA COUNTY...

AT 118 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM NEAR HOLT TO 8 MILES WEST OF
HOLLEY...AND MOVING EAST AT 10 TO 15 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND
AROUND...HOLT...BELFOREST...BAKER...GALLIVER...HOLLEY AND CRESTVIEW
THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE HEAVY RAIN...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Okaloosa

When
June 21, 12:30 PM CST
Where
Okaloosa County, Crestview
Injuries
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
30.665, -86.592 (the zone’s center; the record gives no point)

Five military personnel were outside training when lightning hit near them. Two of the personnel were transported to the hospital and later released. Three of the five refused any treatment.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407496.